The Annals of Probability

Moments and growth indices for the nonlinear stochastic heat equation with rough initial conditions

Le Chen and Robert C. Dalang

Full-text: Open access

Abstract

We study the nonlinear stochastic heat equation in the spatial domain $\mathbb{R}$, driven by space–time white noise. A central special case is the parabolic Anderson model. The initial condition is taken to be a measure on $\mathbb{R}$, such as the Dirac delta function, but this measure may also have noncompact support and even be nontempered (e.g., with exponentially growing tails). Existence and uniqueness of a random field solution is proved without appealing to Gronwall’s lemma, by keeping tight control over moments in the Picard iteration scheme. Upper bounds on all $p$th moments $(p\ge2)$ are obtained as well as a lower bound on second moments. These bounds become equalities for the parabolic Anderson model when $p=2$. We determine the growth indices introduced by Conus and Khoshnevisan [Probab. Theory Related Fields 152 (2012) 681–701].

Article information

Source
Ann. Probab., Volume 43, Number 6 (2015), 3006-3051.

Dates
Received: June 2013
Revised: February 2014
First available in Project Euclid: 11 December 2015

Permanent link to this document
https://projecteuclid.org/euclid.aop/1449843625

Digital Object Identifier
doi:10.1214/14-AOP954

Mathematical Reviews number (MathSciNet)
MR3433576

Zentralblatt MATH identifier
1338.60155

Subjects
Primary: 60H15: Stochastic partial differential equations [See also 35R60]
Secondary: 60G60: Random fields 35R60: Partial differential equations with randomness, stochastic partial differential equations [See also 60H15]

Keywords
Nonlinear stochastic heat equation parabolic Anderson model rough initial data growth indices

Citation

Chen, Le; Dalang, Robert C. Moments and growth indices for the nonlinear stochastic heat equation with rough initial conditions. Ann. Probab. 43 (2015), no. 6, 3006--3051. doi:10.1214/14-AOP954. https://projecteuclid.org/euclid.aop/1449843625


Export citation

References

  • [1] Adams, R. A. and Fournier, J. J. F. (2003). Sobolev Spaces, 2nd ed. Pure and Applied Mathematics (Amsterdam) 140. Elsevier/Academic Press, Amsterdam.
  • [2] Amir, G., Corwin, I. and Quastel, J. (2011). Probability distribution of the free energy of the continuum directed random polymer in $1+1$ dimensions. Comm. Pure Appl. Math. 64 466–537.
  • [3] Bertini, L. and Cancrini, N. (1995). The stochastic heat equation: Feynman–Kac formula and intermittence. J. Stat. Phys. 78 1377–1401.
  • [4] Borodin, A. and Corwin, I. (2014). Macdonald processes. Probab. Theory Related Fields 158 225–400.
  • [5] Carmona, R. A. and Molchanov, S. A. (1994). Parabolic Anderson problem and intermittency. Mem. Amer. Math. Soc. 108 viii+125.
  • [6] Chen, L. (2013). Moments, intermittency, and growth indices for nonlinear stochastic PDE’s with rough initial conditions. Ph.D. thesis No. 5712, École Polytechnique Fédérale de Lausanne.
  • [7] Chung, K. L. and Williams, R. J. (1990). Introduction to Stochastic Integration, 2nd ed. Birkhäuser, Boston, MA.
  • [8] Conus, D., Joseph, M., Khoshnevisan, D. and Shiu, S.-Y. (2014). Initial measures for the stochastic heat equation. Ann. Inst. Henri Poincaré Probab. Stat. 50 136–153.
  • [9] Conus, D. and Khoshnevisan, D. (2010). Weak nonmild solutions to some SPDEs. Illinois J. Math. 54 1329–1341.
  • [10] Conus, D. and Khoshnevisan, D. (2012). On the existence and position of the farthest peaks of a family of stochastic heat and wave equations. Probab. Theory Related Fields 152 681–701.
  • [11] Cranston, M., Mountford, T. S. and Shiga, T. (2002). Lyapunov exponents for the parabolic Anderson model. Acta Math. Univ. Comenian. (N.S.) 71 163–188.
  • [12] Dalang, R., Khoshnevisan, D., Mueller, C., Nualart, D. and Xiao, Y. (2009). A Minicourse on Stochastic Partial Differential Equations. Lecture Notes in Math. 1962. Springer, Berlin.
  • [13] Dalang, R. C. and Frangos, N. E. (1998). The stochastic wave equation in two spatial dimensions. Ann. Probab. 26 187–212.
  • [14] Dalang, R. C., Khoshnevisan, D. and Nualart, E. (2007). Hitting probabilities for systems of non-linear stochastic heat equations with additive noise. ALEA Lat. Am. J. Probab. Math. Stat. 3 231–271.
  • [15] Dalang, R. C., Khoshnevisan, D. and Nualart, E. (2009). Hitting probabilities for systems for non-linear stochastic heat equations with multiplicative noise. Probab. Theory Related Fields 144 371–427.
  • [16] Dalang, R. C. and Mueller, C. (2009). Intermittency properties in a hyperbolic Anderson problem. Ann. Inst. Henri Poincaré Probab. Stat. 45 1150–1164.
  • [17] Dalang, R. C., Mueller, C. and Tribe, R. (2008). A Feynman–Kac-type formula for the deterministic and stochastic wave equations and other P.D.E.’s. Trans. Amer. Math. Soc. 360 4681–4703.
  • [18] Erdélyi, A., Magnus, W., Oberhettinger, F. and Tricomi, F. G. (1954). Tables of Integral Transforms. Vol. I. McGraw-Hill Book Company, New York.
  • [19] Foondun, M. and Khoshnevisan, D. (2009). Intermittence and nonlinear parabolic stochastic partial differential equations. Electron. J. Probab. 14 548–568.
  • [20] John, F. (1991). Partial Differential Equations, 4th ed. Applied Mathematical Sciences 1. Springer, New York.
  • [21] Khoshnevisan, D. (2009). A primer on stochastic partial differential equations. In A Minicourse on Stochastic Partial Differential Equations. Lecture Notes in Math. 1962 1–38. Springer, Berlin.
  • [22] Mueller, C. (1991). On the support of solutions to the heat equation with noise. Stochastics Stochastics Rep. 37 225–245.
  • [23] Mytnik, L. and Perkins, E. (2011). Pathwise uniqueness for stochastic heat equations with Hölder continuous coefficients: The white noise case. Probab. Theory Related Fields 149 1–96.
  • [24] Olver, F. W. J., Lozier, D. W., Boisvert, R. F. and Clark, C. W., eds. (2010). NIST Handbook of Mathematical Functions. Cambridge Univ. Press, Cambridge.
  • [25] Pospíšil, J. and Tribe, R. (2007). Parameter estimates and exact variations for stochastic heat equations driven by space–time white noise. Stoch. Anal. Appl. 25 593–611.
  • [26] Sanz-Solé, M. and Sarrà, M. (2000). Path properties of a class of Gaussian processes with applications to spde’s. In Stochastic Processes, Physics and Geometry: New Interplays, I (Leipzig, 1999). CMS Conf. Proc. 28 303–316. Amer. Math. Soc., Providence, RI.
  • [27] Sanz-Solé, M. and Sarrà, M. (2002). Hölder continuity for the stochastic heat equation with spatially correlated noise. In Seminar on Stochastic Analysis, Random Fields and Applications, III (Ascona, 1999) (R. C. Dalang, M. Dozzi and F. Russo, eds.). Progress in Probability 52 259–268. Birkhäuser, Basel.
  • [28] Shiga, T. (1994). Two contrasting properties of solutions for one-dimensional stochastic partial differential equations. Canad. J. Math. 46 415–437.
  • [29] Walsh, J. B. (1986). An introduction to stochastic partial differential equations. In École D’été de Probabilités de Saint-Flour, XIV—1984. Lecture Notes in Math. 1180 265–439. Springer, Berlin.
  • [30] Zel’dovich, Y. B., Ruzmaĭkin, A. A. and Sokoloff, D. D. (1990). The Almighty Chance. World Scientific Lecture Notes in Physics 20. World Scientific, River Edge, NJ.